It is not a benzo, per se, but affects gaba receptors. From what I'm reading it does have a withdrawal associated with it that can resemble benzo w/d, and it must be tapered off. Hopefully Jeanie will come by and offer more information, or someone else with experience with this drug.
I know you are in panic mode right now, but everything WILL be okay. Deep breaths...you can handle this. As you get more information, you can decide when/whether you want to start a slow taper off of it. There are many surprises and bumps and "setbacks" along this difficult journey, but you will make it. It's going to be okay, and we'll be here to support you!
It is difficult when doctors are telling us certain information that is not accurate...it's unfortunate it has to be this way. This entire situation has been a real eye-opener for me, and I hate to be this way, but I will forever have a hard time trusting medical professionals again. I was told that as long as I was under 1 mg of Xanax, that it was safe and not habit forming....9 months later..I'm still suffering. Makes me really mad, but we have to just move forward and know that eventually we will break free and have health again.
Thinking of you, BT.